Hi Bre, :)
The main problem with labetalol is that it causes dizziness, nausea and drowsiness. A pretty nasty combination when one has to work. The side effects are usually dose dependent. The higher the dose, the more likely they are to occur and the more severe they become. Therefore, depending on your type of hypertension, and your blood pressure response to medication, if you could get by on a smaller dose, you might be fine. The thing to remember is that it is still a beta blocker - the ratio is 3 (beta) :1(alpha) in oral dosing. This is why the usual side effects of beta blockers apply. The ones I named, when they occur together, can be quite disabling. It it a good thing I was off work during the time I was on labetalol. On some days I could not function at all. I once had to leave a half-filled grocery cart at the store and get myself home while it was still possible. Another time, I had to excuse myself, leaving my girlfriends at Starbucks, before we even had a chance to visit, and go home to bed. I don't know how others might be affected -we react differently to medication. Many factors, such as medical condition, drug tolerance, other medications in the drug regimen etc. affect how our bodies handle the drugs. Everyone on these types of drugs has to find a way to fit them into his lifestyle. More accurately, we have to adjust our lifestyle to correspond to our medication schedule. Fam has done that successfully. She takes a huge dose of Labetalol and has found a way to live with (and around) its side effects. :)
ACE's suggestion is an excellent one. It is a good, sound advice and is based on his extensive experience with beta blockers. The most likely reason why your doctor has been considering labetalol a good treatment option for you is that it is in fact a combination of TWO drugs, a selective alpha1 agonist and non-selective beta2 blocker that work synergistically, thus VERY effectively. You might need a higher dose of the beta blocker alone (with the diuretic and without the alpha blocker) to control your blood pressure to an acceptable level.
In my experience, the CCB and a diuretic combination results in swollen feet, ankles and legs. This usually becomes evident (if it is to occur) within 3 weeks of starting the therapy. I was on felodipine until a few months ago. In the few months I've been on Norvasc, I have not noticed any difference. I get puffy and swollen with both. This side effect is also dose dependent, so a smaller dose should not be too bad. The question is how big a dose will you ultimately need to control your blood pressure well? You want to keep the diuretic dose below or at 25mg a day.
The bottom line is that you might have to -guess what?- experiment with your medication a little bit longer. :dizzy: Both options you mentioned could result in nasty side effects, depending on the amount of final daily maintenance dose. A third generation beta blocker with a diuretic of up to 25mg should be fine and certainly worth trying. Good luck with your decision! :) :)